Harvard Health Letter

By the way, doctor: Should I stop taking these vitamins?

Q. In addition to a multivitamin, I have been taking vitamin B12 supplements (1,000 mcg) for a few years, hoping to increase my energy. My recent blood profile showed a high level of B12 (1,826 pg/ml). Should I stop taking B12? My energy is about the same.

A. Severe B12 deficiency usually occurs with a condition called pernicious anemia, an uncommon disorder that arises from the inability to absorb the vitamin from food because the stomach does not make enough intrinsic factor, a protein that facilitates B12 absorption.

A more common problem is chronic atrophic gastritis — inflammation of the stomach lining that interferes with absorption of B12 from food, but not, as it turns out, B12 in pill form. Between 10% and 30% of people over age 50 have atrophic gastritis, so it's reasonable, but not imperative, for people in this age group to take a daily multivitamin that provides enough B12 so that they don't become deficient even if they have some gastritis.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »